Acute onset rhythmic hiccup-like respirations secondary to oral baclofen toxicity

Research output: Contribution to journalArticle

Abstract

Objective Baclofen toxicity has been associated with seizures, coma, apnea, autonomic disturbances, and cardiac conduction abnormalities. It has not been associated with rhythmic hiccup-like respirations. Method We report a patient with suspected baclofen toxicity. Results Our patient is a 19-year-old girl with cerebral palsy secondary to prematurity and repaired tetralogy of Fallot who had started oral baclofen 8 months before to diminish spasticity. Her main concern was the acute onset of rhythmic, deep, continual, hiccup-like breaths every few seconds, increasing in frequency with exhaustion, and disappearing in sleep. The night after her evaluation, her symptoms significantly worsened. She presented at the Johns Hopkins pediatric emergency room where her symptoms were only somewhat responsive to a benzodiazepine; she was discharged without a clear etiology. After discussion the next day, her baclofen dose was reduced. Within 12 hours, her abnormal respirations disappeared without recurrence. Conclusions Respiration involves glutamatergic excitatory synaptic input to medullary inspiratory γ-aminobutyric acid-mediated pacemaker neurons. Baclofen acts on presynaptic γ-aminobutyric acid B receptors on glutamate axons; derangement of this system may explain the irregular respirations in our patient in a dose-dependent fashion.

Original languageEnglish (US)
Pages (from-to)252-254
Number of pages3
JournalPediatric Neurology
Volume51
Issue number2
DOIs
StatePublished - 2014

Fingerprint

Hiccup
Baclofen
Respiration
Aminobutyrates
Tetralogy of Fallot
Symptom Assessment
Apnea
Cerebral Palsy
Coma
Benzodiazepines
Axons
Hospital Emergency Service
Sleep
Seizures
Pediatrics
Neurons
Recurrence

Keywords

  • abnormal breathing
  • baclofen
  • toxicity

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Developmental Neuroscience
  • Neurology
  • Medicine(all)

Cite this

Acute onset rhythmic hiccup-like respirations secondary to oral baclofen toxicity. / Srivastava, Siddharth; Hoon, Alexander Holliday; Ogborn, Jean; Johnston, Michael V.

In: Pediatric Neurology, Vol. 51, No. 2, 2014, p. 252-254.

Research output: Contribution to journalArticle

@article{ba8f0834a619447287a6c4361db40506,
title = "Acute onset rhythmic hiccup-like respirations secondary to oral baclofen toxicity",
abstract = "Objective Baclofen toxicity has been associated with seizures, coma, apnea, autonomic disturbances, and cardiac conduction abnormalities. It has not been associated with rhythmic hiccup-like respirations. Method We report a patient with suspected baclofen toxicity. Results Our patient is a 19-year-old girl with cerebral palsy secondary to prematurity and repaired tetralogy of Fallot who had started oral baclofen 8 months before to diminish spasticity. Her main concern was the acute onset of rhythmic, deep, continual, hiccup-like breaths every few seconds, increasing in frequency with exhaustion, and disappearing in sleep. The night after her evaluation, her symptoms significantly worsened. She presented at the Johns Hopkins pediatric emergency room where her symptoms were only somewhat responsive to a benzodiazepine; she was discharged without a clear etiology. After discussion the next day, her baclofen dose was reduced. Within 12 hours, her abnormal respirations disappeared without recurrence. Conclusions Respiration involves glutamatergic excitatory synaptic input to medullary inspiratory γ-aminobutyric acid-mediated pacemaker neurons. Baclofen acts on presynaptic γ-aminobutyric acid B receptors on glutamate axons; derangement of this system may explain the irregular respirations in our patient in a dose-dependent fashion.",
keywords = "abnormal breathing, baclofen, toxicity",
author = "Siddharth Srivastava and Hoon, {Alexander Holliday} and Jean Ogborn and Johnston, {Michael V}",
year = "2014",
doi = "10.1016/j.pediatrneurol.2014.03.015",
language = "English (US)",
volume = "51",
pages = "252--254",
journal = "Pediatric Neurology",
issn = "0887-8994",
publisher = "Elsevier Inc.",
number = "2",

}

TY - JOUR

T1 - Acute onset rhythmic hiccup-like respirations secondary to oral baclofen toxicity

AU - Srivastava, Siddharth

AU - Hoon, Alexander Holliday

AU - Ogborn, Jean

AU - Johnston, Michael V

PY - 2014

Y1 - 2014

N2 - Objective Baclofen toxicity has been associated with seizures, coma, apnea, autonomic disturbances, and cardiac conduction abnormalities. It has not been associated with rhythmic hiccup-like respirations. Method We report a patient with suspected baclofen toxicity. Results Our patient is a 19-year-old girl with cerebral palsy secondary to prematurity and repaired tetralogy of Fallot who had started oral baclofen 8 months before to diminish spasticity. Her main concern was the acute onset of rhythmic, deep, continual, hiccup-like breaths every few seconds, increasing in frequency with exhaustion, and disappearing in sleep. The night after her evaluation, her symptoms significantly worsened. She presented at the Johns Hopkins pediatric emergency room where her symptoms were only somewhat responsive to a benzodiazepine; she was discharged without a clear etiology. After discussion the next day, her baclofen dose was reduced. Within 12 hours, her abnormal respirations disappeared without recurrence. Conclusions Respiration involves glutamatergic excitatory synaptic input to medullary inspiratory γ-aminobutyric acid-mediated pacemaker neurons. Baclofen acts on presynaptic γ-aminobutyric acid B receptors on glutamate axons; derangement of this system may explain the irregular respirations in our patient in a dose-dependent fashion.

AB - Objective Baclofen toxicity has been associated with seizures, coma, apnea, autonomic disturbances, and cardiac conduction abnormalities. It has not been associated with rhythmic hiccup-like respirations. Method We report a patient with suspected baclofen toxicity. Results Our patient is a 19-year-old girl with cerebral palsy secondary to prematurity and repaired tetralogy of Fallot who had started oral baclofen 8 months before to diminish spasticity. Her main concern was the acute onset of rhythmic, deep, continual, hiccup-like breaths every few seconds, increasing in frequency with exhaustion, and disappearing in sleep. The night after her evaluation, her symptoms significantly worsened. She presented at the Johns Hopkins pediatric emergency room where her symptoms were only somewhat responsive to a benzodiazepine; she was discharged without a clear etiology. After discussion the next day, her baclofen dose was reduced. Within 12 hours, her abnormal respirations disappeared without recurrence. Conclusions Respiration involves glutamatergic excitatory synaptic input to medullary inspiratory γ-aminobutyric acid-mediated pacemaker neurons. Baclofen acts on presynaptic γ-aminobutyric acid B receptors on glutamate axons; derangement of this system may explain the irregular respirations in our patient in a dose-dependent fashion.

KW - abnormal breathing

KW - baclofen

KW - toxicity

UR - http://www.scopus.com/inward/record.url?scp=84904917094&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84904917094&partnerID=8YFLogxK

U2 - 10.1016/j.pediatrneurol.2014.03.015

DO - 10.1016/j.pediatrneurol.2014.03.015

M3 - Article

C2 - 25079574

AN - SCOPUS:84904917094

VL - 51

SP - 252

EP - 254

JO - Pediatric Neurology

JF - Pediatric Neurology

SN - 0887-8994

IS - 2

ER -